Kentucky, 2018

Flooding in Kentucky, February 11 to 14, 2018

February 11 to 14, 2018 · NWS LMK · 4 events in 4 counties and zones

Several rounds of heavy rainfall and snow melt upstream led to rises on area rivers in the Green River basin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Several rounds of heavy rainfall and snow melt upstream led to rises on area rivers in the Green River basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Feb 10, 11:32 PM CST, 2 hours 7 minutes earlier.

Area forecast discussion, Feb 10, 11:32 PM CST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
1232 AM EST Sun Feb 11 2018

...Updated Forecast Discussion...

...Flooding Risk Continues Tonight Across South Central KY...

.Forecast Update...
Issued at 750 PM EST Sat Feb 10 2018

Latest MRMS precipitation totals and KY Mesonet observations show
generally 2 to 3 inches have fallen so far across far south-central
Kentucky and around the Lake Cumberland region. Calls to area
counties and dispatch center report no major water related road
issues with just creeks and streams running high. However, will
continue the Flood Advisory through this evening for those areas.

Added patchy to areas of fog to the forecast through tonight for
much of the area as area webcams, observations, and reports indicate
some reduced visibility, especially near bodies of water and low-
lying areas. As north winds increase across southern Indiana and
north central Kentucky, the fog shouldn't become dense or
widespread, so will not need any fog related headline for now.

Adjusted hourly precipitation chances to the latest guidance but for
the most part, the previous forecast is on track. Additional
rainfall of around 1 inch, locally up to 2 inches, is still on track
for the overnight period for south-central KY and Lake Cumberland
region.

At this point, the latest guidance keeps surface temperatures at or
above freezing across our southern Indiana counties. In fact, the
latest runs of the HRRR and RAP are warmer with lows staying 34 to
36 across southern Indiana. With that in mind, the warm road
temperatures, and generally the low probability of precipitation
developing, will hold off on a winter weather advisory for tonight
across southern Indiana.

&&

.Short Term...(This evening through Sunday night)
Issued at 240 PM EST Sat Feb 10 2018

Rain continues to fall for the many of the Kentucky counties in the
region this afternoon. A few KY mesonet sites have exceeded two
inches of rain for the day, but since it has fallen at a gradual
pace, no flooding issues have been reported other than some minor
ponding in roadways and backyards. With rain expected to continue
into tomorrow, its possible we may see some flooding issues pop up
near the Lake Cumberland region. A few rivers could also go over
minor flood stage later in the weekend into early next week as the
water collects in various river basins.

The heaviest rain will continue to fall over the Lake Cumberland
region tonight into tomorrow. Meanwhile, a surface cold front will
steadily drop southward into central Kentucky, and may pose a threat
for freezing rain and/or freezing drizzle for parts of southern
Indiana. It is here that surface temperatures could briefly drop to
freezing or just below freezing. Soundings in southern Indiana
reveal quite a bit of dry air between 700mb-500mb and a very
pronounced warm nose (6-7 degrees C) with only a very shallow cold
layer (<500ft) below freezing. Should rain or drizzle develop in
these areas, the droplets may be too warm to freeze initially on
contact. Additionally, road temperatures are forecast to be above
freezing tonight into Sunday morning. Given this, expect impacts due
to freezing rain and/or drizzle should be limited to elevated
surfaces. Caution should be used if traveling on any untreated
bridges or overpasses early Sunday morning in southern Indiana.

Temperatures should warm above freezing everywhere by mid morning
Sunday. The rain will still be ongoing for a lot of the region, but
we should start to see breaks in coverage by the afternoon. The
surface cold front will continue to push southward resulting in some
cooler and drier air advecting in from the north.

Things start to get interesting Sunday night. Several models show
a corridor of enhanced moisture, weak isentropic lift and
frontogenetical forcing in response to being located in the right-
entrance region of a strong +150kt upper level jet. Moisture
looks deep enough in most areas that the DGZ remains saturated, so
if temperatures within the profile remain below freezing,
precipitation could fall as snow. However, most models show some
sort of warm nose between 700mb-800mb, and this would keep
p-type's in the sleet to freezing rain category, depending on the
depth of the warm and cold layers. Best chance for snow will
generally be along and north of the Ohio River, where the coldest
temperature reside.

Unfortunately, models are not in good agreement on where this narrow
band of wintry precipitation develops, with some starting it as far
north as southern Indiana, while others keep it suppressed along and
south of the Bluegrass/Western Kentucky Parkways. Regardless of
where it ends up, it will more than likely result in accumulating
wintry precipitation, and may require a winter weather advisory in
subsequent forecast updates if confidence in location and amounts
increase. Precipitation should begin to taper down Monday morning as
the strong upper level jet departs to the northeast and forcing/lift
weaken.

.Long Term...(Monday through Saturday)
Issued at 250 PM EST Sat Feb 10 2018

Canadian high pressure builds in Monday behind the front, allowing
things to dry out just a little. An active weather pattern looks to
continue for the mid to late week portion of the forecast period, as
several systems could impact the region. Models seem to have an ok
handling on the timing, so will continue to use a blend of
GFS/ECMWF/Canadian output for this part of the forecast. Given how
saturated soils are and that some rivers will be running high going
into next week, will have to watch model QPF amounts with close
attention. Some model ensemble members show potential for several
more inches of rain by next weekend, which could lead to additional
flooding problems.

&&

.Aviation...(06Z TAF Issuance)
Issued at 1230 AM EST Sun Feb 11 2018

Widespread low ceilings and drizzle/rain across the region this
evening, because of a slow-moving frontal boundary. Conditions will
not change much for the next several hours. May see a brief window
with temperatures at freezing at HNB as well around daybreak. Winds
will become west and northwesterly later in the period, slowly
bringing in some low-level dry air and raising ceilings by late
afternoon.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...Flood Watch through this afternoon for KYZ054>057-062>067-
     070>078-081-082.

&&

Update...ZT
Short Term...DM
Long Term....DM
Aviation...RJS
Hazardous weather outlook, Feb 10, 2:24 PM CST, 11 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
324 PM EST Sat Feb 10 2018

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-112030-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-
Bullitt-Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-
Woodford-Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-
Marion-Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-
Casey-Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-
Adair-Russell-Cumberland-Clinton-
324 PM EST Sat Feb 10 2018 /224 PM CST Sat Feb 10 2018/

This Hazardous Weather Outlook is for portions of Indiana, south
central Indiana, east central Kentucky, north central Kentucky,
northwest Kentucky, and south central Kentucky.

.DAY ONE...This Afternoon and Tonight

A flood watch remains in effect for parts of southern and eastern
Kentucky. Up to two inches of rain has already fallen in parts of
the flood watch area, and an additional one to two more inches of
rain may fall by Sunday afternoon which could result in minor
flooding of creeks, small streams, and rivers.

Freezing rain will be possible tonight into tomorrow morning
across southern Indiana. Slick spots could develop on elevated
surfaces, like bridges and overpasses. Use caution if traveling
tomorrow morning as black ice can be difficult to detect.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A wintry mix will be possible Sunday evening behind a cold front.
The wintry mix could result in light accumulations of snow and
ice, which could result in difficult travel conditions.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Special weather statement, Feb 10, 8:33 PM CST, 5 hours 6 minutes before
Special Weather Statement
National Weather Service Louisville KY
933 PM EST Sat Feb 10 2018

INZ076>079-083-111000-
Orange-Washington-Scott-Jefferson-Dubois-
Including the cities of Paoli, Salem, Scottsburg, Madison,
and Jasper
933 PM EST Sat Feb 10 2018

...Light Freezing Rain Possible Overnight into Sunday Morning...

Light freezing rain or freezing drizzle may develop overnight into
Sunday morning as temperatures fall to around freezing. If this
occurs, slick spots may develop on area roadways, especially
elevated surfaces like bridges and overpasses. Drivers should use
caution as black ice can be difficult to detect.

ZT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Warren

When
February 11, 1:39 AM CST to 6:36 PM CST
Where
Warren County, 1.19 mi N of Masseys Mill to 1.03 mi N of Masseys Mill
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.897, -86.380

Drakes Creek near Alvaton went into minor flood. The river crested at 25.55 feet which is 1.55 feet above flood stage.

Flood, Metcalfe

When
February 11, 12:00 PM CST to 11:00 PM CST
Where
Metcalfe County, 0.84 mi ENE of Knob Lick to 2.01 mi SE of Summer Shade
Cause
Heavy Rain
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
37.083, -85.665

Heavy rain resulted in numerous sinkholes, several bank erosions, and road washouts across Metcalfe County, resulting in nearly $170,000 damage to public infrastructure alone, with bridge and roadway washouts.

Flood, Butler

When
February 12, 8:00 PM CST to February 14, 3:00 PM CST
Where
Butler County, 1.03 mi ENE of Woodbury to 1.09 mi ENE of Woodbury
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.187, -86.633

The Green River at Woodbury went into minor flood. The river crested at 29.64 feet, which is 3.64 feet above flood stage.

Flood, Ohio

When
February 13, 12:42 PM CST to February 14, 1:32 PM CST
Where
Ohio County, 3.98 mi SSE of Wysox to 4.24 mi SSE of Wysox
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.216, -86.896

The Green River at Rochester went into minor flood. The river crested at 17.3 feet which is 0.30 feet above flood stage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 739170, 740483, 739171, 739172.